This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug, changing your diet or commencing any course of treatment.
Important. Possible changes in your diet, medicine, or dosage should be discussed with your doctor or pharmacist.
How the interaction occurs:
Your medicine and tryptophan-containing foods both increase the amount of serotonin in your body.
What might happen:
Extremely high serotonin levels may cause changes in body temperature, blood pressure and behavior, leading to a medical condition called Serotonin Syndrome. Serotonin Syndrome may be life threatening. This effect has been reported with tryptophan supplements, not with foods high in tryptophan.
What you should do about this interaction:
Tryptophan is an essential amino acid and cannot be eliminated completely from the diet. If you are experiencing mild side effects from your medicine, discuss with your health care professional (e.g. doctor or pharmacist) if you may benefit from the limiting the amounts of foods that are high in tryptophan that you consume during a single meal. Foods high in tryptophan include chocolate, oats, dried dates, dairy products, red meats, eggs, fish, shellfish, poultry, seeds (sesame, chickpeas, sunflowers, pumpkin), greens, bananas, peanuts, and spirulina.If you experience muscle twitching, tremors, shivering and stiffness, fever, heavy sweating, heart palpitations, restlessness, confusion, agitation, trouble with coordination, or severe diarrhea contact your doctor right away.Contact your healthcare professional for more information, including recommendations for your diet.Your healthcare professionals may be aware of this interaction and may be monitoring you for it. Do not start, stop, or change your medicine or diet before checking with them first.
1.Pare CM, Al Mousawi M, Sandler M, Glover V. Attempts to attenuate the 'cheese effect'. Combined drug therapy in depressive illness. J Affect Disord 1985 Sep;9(2):137-41.
2.Shulman KI, Walker SE, MacKenzie S, Knowles S. Dietary restriction, tyramine, and the use of monoamine oxidase inhibitors. J Clin Psychopharmacol 1989 Dec;9(6):397-402.
3.TEDESCHI DH, FELLOWS EJ. MONOAMINE OXIDASE INHIBITORS: AUGMENTATION OF PRESSOR EFFECTS OF PERORAL TYRAMINE. Science 1964 Jun 5;144:1225-6.
4.Brown C, Taniguchi G, Yip K. The monoamine oxidase inhibitor-tyramine interaction. J Clin Pharmacol 1989 Jun;29(6):529-32.
5.Pettinger WA, Oates JA. Supersensitivity to tyramine during monoamine oxidase inhibition in man. Mechanism at the level of the adrenergic neuron. Clin Pharmacol Ther 1968 May-Jun;9(3):341-4.
6.Maxwell MB. Reexamining the dietary restrictions with procarbazine (an MAOI). Cancer Nurs 1980 Dec;3(6):451-7.
7.Monoamine oxidase inhibitors for depression. Med Lett Drugs Ther 1980 Jul 11;22(14):58-60.
8.Zyvox (linezolid) US prescribing information. Pfizer January, 2014.
9.Cantarini MV, Painter CJ, Gilmore EM, Bolger C, Watkins CL, Hughes AM. Effect of oral linezolid on the pressor response to intravenous tyramine. Br J Clin Pharmacol 2004 Nov;58(5):470-5.
10.Generali JA, Hogan LC, McFarlane M, Schwab S, Hartman CR. Hypertensive crisis resulting from avocados and a MAO inhibitor. Drug Intell Clin Pharm 1981 Nov;15(11):904-6.